Wyoming, 2010

Winter Storm in Wyoming, January 5 to 6, 2010

January 5 to 6, 2010 · NWS RIW · 3 events in 3 counties and zones

Pacific moisture streamed into western Wyoming and produced heavy snow across the far western valleys and the Teton Range. Most of the snowfall was orographically driven with a favorable westerly wind.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Pacific moisture streamed into western Wyoming and produced heavy snow across the far western valleys and the Teton Range. Most of the snowfall was orographically driven with a favorable westerly wind. Snowfall amounts in the Star and Jackson valleys generally ranged from four to seven inches. A peak snowfall of one foot occurred east of Moran in a favored west-east oriented valley. Snowfall of 10 to 15 inches was common in the Teton Range, with a maximum amount of 19 inches at Grand Targhee Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 3:37 PM MST, 8 hours 23 minutes earlier.

Area forecast discussion, Jan 4, 3:37 PM MST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MST MON JAN 4 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

PACIFIC MOISTURE WILL INCREASE OVER THE WESTERN MOUNTAINS THIS
EVENING IN WEST NORTHWEST FLOW. A SERIES OF SHORT WAVE LOW
PRESSURE TROUGHS WILL COME THROUGH AND OVER THE TOP OF THE EAST
PACIFIC RIDGE TONIGHT THROUGH WEDNESDAY. ARCTIC AIR WILL MOVE
SOUTH OUT OF ALBERTA AND EASTERN BRITISH COLUMBIA MOVING INTO
NORTHERN WYOMING TUESDAY AFTERNOON AND EVENING. THE PACIFIC
MOISTURE AND ARCTIC AIR WILL CLASH OVER THE WESTERN MOUNTAINS LATE
TUESDAY THROUGH WEDNESDAY. SNOWFALL WILL PICK UP THIS EVENING WITH
PERIODS OF MODERATE...OCCASIONAL HEAVY SNOW BY MORNING. A LONG
DURATION SNOWFALL IS EXPECTED TO DEVELOP. SNOWFALL OF 3 TO 6
INCHES EVERY 12 HOURS WILL END UP PRODUCING 15 TO 20 INCHES IN THE
TETONS BY LATE WEDNESDAY. MOST OF THE MOUNTAINS WILL GET 10 TO 15
INCHES. SOME OF THE HEAVIER SNOW WILL BE IN EASTERN YELLOWSTONE
NATIONAL PARK AND THE WESTERN ABSAROKA MOUNTAINS. LIGHTER AMOUNTS
WILL OCCUR IN THE SALT RIVER AND WYOMING RANGES AND THE WEST
SLOPES OF THE WIND RIVER MOUNTAINS. THE EAST SLOPES OF THE WIND
RIVER MOUNTAINS SHOULD GET AROUND 15 INCHES MAINLY WEDNESDAY AND
WEDNESDAY NIGHT WITH THE ARCTIC FRONT EAST OF THE DIVIDE.
PACIFIC MOISTURE WILL MOVE INTO THE WESTERN MOUNTAINS THIS
EVENING WITH SNOW INCREASING AROUND MIDNIGHT. SNOW WILL SPREAD
ACROSS THE WESTERN MOUNTAINS AND VALLEYS TUESDAY. ARCTIC AIR WILL
THEN MOVE SOUTH INTO NORTHERN WYOMING LATE TUESDAY SPREADING SOUTH
TUESDAY NIGHT AND WEDNESDAY. THE PACIFIC MOISTURE AND ARCTIC AIR
WILL COMBINE FOR STRONG WINDS AND WIDESPREAD SNOW. THE HEAVIEST
SNOW IS EXPECTED ALONG THE CONTINENTAL DIVIDE...OVER THE TETONS AND
YELLOWSTONE NATIONAL PARK AND THE UP SLOPE FAVORED AREAS AROUND CODY...
THERMOPOLIS...LANDER...CASPER AND BUFFALO. TEMPERATURES WILL BE
VERY DIFFICULT TO HIT OVER THE NEXT SEVERAL DAYS ESPECIALLY WHEN
THE ARCTIC AIR MOVES IN. CLOUD COVER AND SNOWFALL AND THE
POTENTIAL FOR FOG...TEMPERATURES WILL BE MODIFIED...WHILE
UNFORTUNATE AREAS THAT CLEAR OFF WILL BE VERY COLD WITH LOWS OF 20
TO 25 BELOW ZERO WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY

UPPER RIDGE SLOWLY PROGRESSES INTO AREA THROUGH THIS
PERIOD...BRINGING A DRY PERIOD WITH A WARMING TREND...WITH A MUCH
SLOWER MODERATION OF ARCTIC AIRMASS TRAPPED IN LOWER CENTRAL BASINS.
AREAS OF MORNING FOG WILL ALSO LIKELY FORM IN THE ARCTIC AIRMASS
UNDER STEEP SHALLOW INVERSIONS...ESPECIALLY FRIDAY AND SATURDAY
MORNINGS.

MEDIUM-RANGE MODELS IN GOOD OVERALL AGREEMENT MAINTAINING AN UPPER
RIDGE OVER THE WEST AND TROUGH OVER THE CENTRAL AND EASTERN U.S.
WITH SLOW PROGRESSION...DEAMPLIFICATION OF THIS PATTERN THROUGH THE
PERIOD.  THE MODEL DIFFERENCES MAINLY CONCERN BRINGING ENERGY
THROUGH AND/OR OVER WESTERN RIDGE.  1050-1052MB ARCTIC HIGH OVER THE
NORTHERN HIGH PLAINS THURSDAY MORNING TO SLIDE SOUTHEAST INTO THE
CENTRAL PLAINS BY FRIDAY WITH LEE SURFACE TROUGH DEVELOPING ACROSS
EASTERN WYOMING.  THIS OCCURS ALONG WITH INCREASING WARM ADVECTION
ALOFT THROUGH FRIDAY.  THUS...AFTER BITTER COLD START TO DAY
THURSDAY MORNING...WESTERN MOUNTAINS...CODY FOOTHILLS AND BUFFALO
AREA TO MIX OUT AND WARM UP MUCH QUICKER THAN LOWER BASINS WHERE
ARCTIC AIRMASS WILL REMAIN TRAPPED.  VERY DRY AND WARMER AIRMASS
ADVECTING INTO AREA THURSDAY NIGHT AND FRIDAY WILL SHARPEN
INVERSIONS OVER SHALLOW ARCTIC AIRMASS SETTING UP IDEAL CONDITIONS
FOR FOG FORMATION...ESPECIALLY ACROSS THE WIND RIVER AND GREEN RIVER
BASINS WITH FOG EXPECTED TO BE MOST DENSE AND WIDESPREAD SATURDAY
MORNING.  MODELS DIFFER ON UPPER RIDGE ABILITY TO WITHSTAND INCOMING
PACIFIC ENERGY OVER THE WEEKEND WITH DETERMINISTIC GFS AND ECMWF
TAKING SOME ENERGY THROUGH THE RIDGE ACROSS THE NORTHERN ROCKIES
SATURDAY NIGHT AND SUNDAY WHILE THE GEM AND GEFS MEAN MAINTAIN
STRONGER UPPER RIDGE.  ANY ENERGY COMING INTO RIDGE SHOULD WEAKEN
SIGNIFICANTLY AND SPLIT AND ONLY SLIGHT CHANCE POPS MAINTAINED IN
NW MOUNTAINS TO ACCOUNT FOR THIS SCENARIO SATURDAY NIGHT AND
SUNDAY. BACKING MID-LEVEL FLOW WITH WEAK COLD ADVECTION WILL ALSO
ACT TO ERODE INVERSIONS ACROSS CENTRAL BASINS AS ARCTIC AIRMASS
CONTINUES TO MODIFY. THUS...FOG FORMATION WILL NOT BE AS EXTENSIVE
SUNDAY MORNING WITH BETTER TEMPERATURE RECOVERY. MEAN UPPER HIGH
POSITION PROGGED TO HOLD OVER THE ROCKIES WITH A SPLIT FLOW AROUND
IT THROUGH MID-JANUARY SETTING UP AN OVERALL DRY AND MILD PATTERN.

&&

.AVIATION...

CLOUDS WILL LOWER OVER WESTERN WYOMING WITH LIGHT SNOW DEVELOPING
AFTER MIDNIGHT.  MVFR CIGS CAN BE EXPECTED OVERNIGHT WITH MVFR VSBYS
IN THE LIGHT SNOW.  VSBYS AND CIGS WILL LOWER TUESDAY IN THE FAR
WEST WITH OCCASIONAL IFR CONDITIONS.  EXPECT WIDESPREAD MOUNTAIN
OBSCURATIONS WEST OF THE DIVIDE.  MAINLY VFR CONDITIONS WILL OCCUR
AROUND KBPI AND KPNA...UNTIL TUESDAY AFTERNOON WHEN LIGHT SNOW
DEVELOPS.  EAST OF THE DIVIDE...WEST TO SOUTHWEST WINDS WILL OCCUR
BETWEEN KRKS AND KCPR...BECOMING WINDY TUESDAY.  OTHERWISE MID AND
HIGH CLOUDS ARE EXPECTED THROUGH 00Z WEDNESDAY.

&&

.FIRE WEATHER...
SNOWFALL WILL BE FOUND OVER THE WESTERN MOUNTAINS TONIGHT.
TEMPERATURES INVERSIONS WILL BE PRESENT OVER MUCH OF THE AREA
BRINGING POOR SMOKE DISPERSAL. MOST INVERSIONS BREAKING BY THE MID
TO LATE MORNING HOURS WITH IMPROVED SMOKE DISPERSAL EXPECTED. THIS
SCENARIO EXPECTED TO REMAIN THROUGH WEDNESDAY MORNING AS WELL. BY
TUESDAY AFTERNOON...A STRONG COLD FRONT WILL BEGIN MOVING THROUGH
NORTHERN WYOMING CAUSING WINDS TO SHIFT TO THE NORTH AND
INCREASE...ESPECIALLY ACROSS THE NORTHERN THIRD OF THE STATE. THIS
FRONT WILL BRING SIGNIFICANT SNOWFALL TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...WITH MUCH COLDER TEMPERATURES EXPECTED ON
WEDNESDAY. REFER TO WSWRIW FOR INFORMATION ON WINTER STORM
WARNINGS AND WATCHES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING FOR WYZ015-017>020-022.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 PM MST WEDNESDAY
FOR WYZ001-012-013-023.

WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR WYZ003-004-006-008>011.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR WYZ002.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM MST
WEDNESDAY FOR WYZ024.

WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR WYZ005-007.

&&

SHORT TERM...C.BAKER
LONG TERM...AEM
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 4, 3:45 PM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MST MON JAN 4 2010

WYZ001>020-022>030-051330-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
345 PM MST MON JAN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO THE WESTERN MOUNTAINS THIS EVENING AND BECOME
WIDESPREAD AND INCREASE IN INTENSITY.  A WINTER STORM WARNING HAS
BEEN ISSUED FOR THE WESTERN MOUNTAINS AND VALLEYS STARTING AT
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COLD ARCTIC AIR ASSOCIATED WITH A STRONG COLD FRONT WILL MOVE
INTO FAR NORTHERN WYOMING LATE TUESDAY AFTERNOON...AND SPREAD SOUTH
THROUGH TUESDAY NIGHT AND WEDNESDAY.  BITTER COLD TEMPERATURES WILL
BE FOUND ACROSS THE NORTHEASTERN HALF OF THE STATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT AFTER THE PASSAGE OF THIS ARCTIC COLD FRONT.
ALONG WITH THE COLD AIR...SNOW WILL SPREAD ACROSS WESTERN AND
NORTHERN WYOMING LATE TUESDAY AFTERNOON. THE SNOW WILL SPREAD SOUTH
THROUGH TUESDAY NIGHT AND BE WIDESPREAD ON WEDNESDAY. THE ONLY AREA
THAT SHOULD NOT SEE SIGNIFICANT SNOWFALL IS SUBLETTE COUNTY. IN AREAS
RECEIVING THIS POTENTIALLY SIGNIFICANT SNOWFALL...THE LOWER
ELEVATIONS WILL SEE THE POTENTIAL FOR 3 TO 7 INCHES WHILE THE HIGHER
ELEVATIONS WILL SEE THE POTENTIAL FOR 8 TO 10 INCHES. SOME LOCALLY
HIGHER SNOWFALL AMOUNTS WILL BE POSSIBLE. THIS SYSTEM MAY IMPACT ANY
OUTDOOR ACTIVITIES AND TRAVEL THROUGH THE STATE. FORECASTED SNOWFALL
AMOUNTS AND TEMPERATURES WILL CONTINUE TO MONITORED FOR THE NEED OF
ANY WINTER WEATHER HIGHLIGHTS.

THIS SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA BY THURSDAY
MORNING. COLD AND SNOW MAY BE FOLLOWED BY EXTENSIVE DENSE FOG
FORMATION IN WESTERN VALLEYS AND CENTRAL BASINS...ESPECIALLY THE WIND
RIVER BASIN...FRIDAY AND SATURDAY MORNINGS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 5, 12:00 AM MST to January 6, 9:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Public
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
January 5, 5:00 AM MST to January 6, 7:00 AM MST
Where
Jackson Hole forecast zone
Reported by
COOP Observer
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
January 5, 5:00 AM MST to 10:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201320, 201321, 201323.